A bluish color to the skin or mucous membrane is usually due to a lack of oxygen in the blood. The medical term is cyanosis.
Red blood cells provide oxygen to body tissues. Most of the time, nearly all red blood cells in the arteries carry a full supply of oxygen. These blood cells are bright red and the skin is pinkish or red.
Blood that has lost its oxygen is dark bluish-red. People whose blood is low in oxygen tend to have a bluish color to their skin. This condition is called cyanosis.
Depending on the cause, cyanosis may develop suddenly, along with shortness of breath and other symptoms.
Cyanosis that is caused by long-term heart or lung problems may develop slowly. Symptoms may be present, but are often not severe.
When the oxygen level has dropped only a small amount, cyanosis may be hard to detect.
In dark-skinned people, cyanosis may be easier to see in the mucous membranes (lips, gums, around the eyes) and nails.
Cyanosis that is seen in only one part of the body may be due to:
LACK OF OXYGEN IN THE BLOOD
Most cyanosis occurs because of a lack of oxygen in the blood. This can be caused by the following problems.
Problems with the lungs:
Problems with the airways leading to the lungs:
Problems with the heart:
For cyanosis caused by exposure to cold or Raynaud phenomenon, dress warmly when going outside or stay in a well-heated room.
Bluish skin can be a sign of many serious medical problems. Call or visit your health care provider.
For adults, call your doctor or 911 if you have bluish skin and any of the following:
For children, call the doctor or 911 if your child has bluish skin and any of the following:
Your provider will perform a physical examination. This will include listening to your breathing and heart sounds. In emergency situations (such as shock), you will be stabilized first.
The provider will ask about your symptoms. Questions may include:
Tests that may be ordered include:
The treatment you receive depends on the cause of cyanosis. For example, you may receive oxygen for shortness of breath.
Reviewed By: Denis Hadjiliadis, MD, MHS, Paul F. Harron Jr. Associate Professor of Medicine, Pulmonary, Allergy, and Critical Care, Perelman School of Medicine, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.